Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
197 Doctors are Online

Experiencing congestion, watery eyes, sinus pain after receiving allergy shots. Cause and cure?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2304 Questions
Question
I have been receiving allergy shots since Sept for allergies to pollen, trees, dust mites. I'm at the top of the dose now and when I get my shots, I experience allergy symptoms (congestion, post nasal drip, watery eyes, sinus pain). It resolves, but then comes back again for a couple days once I get the next shot. Could what I'm experiencing be due to the shots or just plain ole allergy symptoms unrelated to the shots. I'm just not sure if I need to look into lowering the dose of the shots. I always get a large (about the size of a small fist) red swollen patch on my arms from the shots as well. Just would like a recommendation on what to do.....thanks so much.
Posted Fri, 22 Mar 2013 in Asthma and Allergy
 
 
Answered by Dr. Naveen Kumar 2 hours later
Hi

Thanks for posting the query

First of all, could you please clarify what type of allergic shots you are taking? Is it a steroid injection or an antihistamine or any other injection?

The swelling produced in the arm following injection could be a reaction to the latter. Similarly, other allergic symptoms mentioned by you after taking the injection may be allergy to the injected drug.

If you are not having any allergic symptoms before taking allergic shots, better avoid taking the injection.

To brief you, allergy is one of the common medical problems characterized by an immunoglobulin E (IgE)-mediated inflammation following exposure to allergens. Recurrent attacks of sneezing, nasal discharge and nasal congestion are the common features of nasal allergy. Similarly, asthma is also a variant of allergy.

The triggerers of allergy are the pollen, dust, fumes, coils smoke, etc. "There is no cure for allergy, only the preventive measures when followed can rid of allergy". Preventive measures such as avoiding the triggering allergens (dust, smoke, strong perfumes) and changing the pillow cover every night before going to bed can reduce the further attacks.

Hope I have answered your queries; I will be available for the follow-up queries.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Follow-up: Experiencing congestion, watery eyes, sinus pain after receiving allergy shots. Cause and cure? 16 minutes later
From what I understand, what is contained in the injections are the very things I'm allergic to and are not steroids. Last year, I had a bad sinus infection which then led to a very bad case of bronchitis. During all that time, I ended up with serum sickness and had a very bad rash (swelling, redness, bumps, fever, etc.) for which I was giving high doses of prednisone. I'm not one to like meds and wanted off the steroids as soon as possible, so I'm very sensitive to being given steroids. I currently take Zyterc D and QNasal to help with my sinuses and allergies. I was also advised to take the allergy pills while getting the allergy shots. My current gameplan with my allergist is to get through the allergy shots then see where I'm at. If all seems good, then my goal is to get off the QNasal as I'm aware that is a low dose steriod for which while it helps, I'm not crazy about putting a steriod in my body. Right now, it's been necessary and has helped, but if I can get off of it, I'd like to. I was able to get off of take Advair as my asthma seems to be well undercontoll. All my pulmonary tests have come back great and don't show any signs of asthma currently. So after being so sick last year with the sinus infection, the bad bronchitis and then the serum sickness (all of which took four months to clear), I've now been on the last leg of this adventure for which all Dr.'s were telling me the underlying issues of my sinuses, etc. were being driven by allergies. Once I got tested, all of that was confirmed that I had really bad allergies. I'm doing really well overall, (occasional wheezing, but nothing bad at all and not all the time) just noticing what is happening when I get the shots now that we're at the higher doses. Lastly, my Ige tests have all come back within range. I did have the phenomia vaccine and then had the Ige tests again and they came back great. Hope this information is helpful.
 
 
Answered by Dr. Naveen Kumar 1 hour later
Hi

Thanks for writing back

Apologies please do not get offended with my questions. I was trying to find out what exactly was given to you, so that I can help you in a better way.

1. You are on sub-cutaneous route allergen immunotherapy (SCIT), which is a recent concept to treat allergy. Redness, swelling, or irritation around the injected site is normal. These symptoms should go away within 4 to 8 hours. If the symptoms persist for more than this period, it means your body is over reacting to the allergens, which can be XXXXXXX

The best part is the IgE levels in the body are normal. Since your body is very sensitive for SCIT, you can request your doctor to switch over to oral route of immunotherapy (OIT). OIT is more easily administered, avoids cumbersome injections regimens, and carries a much lower risk of anaphylaxis compared to that of SCIT.

2. Could what I'm experiencing be due to the shots or just plain ole allergy symptoms unrelated to the shots.

A: As mentioned before, this is immunotherapy induced and not related to environmental allergy.

3. I'm just not sure if I need to look into lowering the dose of the shots.

A: Instead of trying to reduce the dosage of SCIT, it is wiser to switch over to OIT because; lower doses of immunotherapy will not fetch the desired results. Trying the sublingual route will give you some time to assess the efficacy of both the routes and keep you symptom-free for some period. If you are not feeling better with OIT, you can always switch back to SCIT.

4. Finally, continue with rest of the SOS medicines. It can be taken as and when required.

Hope this clarifies your doubt. Revert back to me if you have further queries, I will be glad to help you out.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor